“I Got Lung Disease from Vaping and Almost Died”
One young woman's story about being diagnosed with EVALI: the vaping lung disease with sometimes silent signs and potentially major consequences.
By Lucy Smith, as told to Charlotte Hilton Andersen
In February 2020, the Centers for Disease Control and Prevention issued a warning about outbreaks of “e-cigarette or vaping lung injury” (often shortened to “EVALI”) after emergency rooms across the country started reporting this illness. The CDC advised that EVALI is characterized by respiratory symptoms, including cough, shortness of breath, or chest pain; gastrointestinal symptoms, including nausea, vomiting, stomach pain, or diarrhea; and other symptoms—like fever, chills, or weight loss. EVALI can be quite severe, causing permanent lung injury…and, in some cases, death.
If you vape and experience any of these symptoms, seek medical treatment immediately. Here, Lucy, a 21-year-old student in Rochester, NY, shares her frightening experience with EVALI.
In January 2021, I was a normal, healthy, active college student who loved punk music, Bob’s Burgers, and athletic hooping (yes, the kind you twirl around your body). One month later, that February, I found myself in the hospital with a severe lung infection, fighting for every breath. The culprit? An ordinary, perfectly legal* vape pen that caused me to come down with an illness I’d never even heard of, much less knew could be a complication from vaping.
At first, I didn’t even feel it
I was relaxing at my apartment on Sunday, February 21, when I developed a pretty bad headache that worsened over the next day. Then I noticed I felt feverish and started throwing up, so I went to the student health center. The staff there sent me home with anti-nausea medications and acetaminophen (the generic drug name for Tylenol), but those didn’t seem to help.
That Wednesday, just two days after my original visit, I returned to see the university nurses because I was vomiting every three hours—then dry-heaving after there was nothing left in my stomach.
It was around this time that I started to experience trouble breathing. Meanwhile, I was still running a fever of 101.5 degrees or higher and was vomiting all day and all night. Even getting up to go to the bathroom had me gasping for air.
By Thursday night, just rolling over in bed caused me to be out of breath. On Friday I went back to the student health center. I entered sobbing because the five-minute walk from my apartment made me feel like I was going to pass out. I told them I couldn’t go even a few hours without throwing up. They sent me straight to the Strong Memorial Hospital emergency department.
In the hospital on oxygen
Inside the emergency department, my oxygen levels were so low that the staff decided to admit me—but they weren’t sure exactly what was causing my symptoms. They started by testing me for a bunch of viral illnesses, including influenza and Covid-19 (with both rapid and PCR tests). These all came back negative.
Next, I got a CT scan, which showed my lungs filled with whiteness, which the staff explained was a sign of an unknown infection (healthy lungs show on these scans as all black). On scans, EVALI and pneumonia can look the same, but the treatment is critically different. If I’d been sent to a different hospital, chances are good that I might have been diagnosed with, and treated for, pneumonia—and I probably would have died.
Fortunately, Strong Memorial was one of the few hospitals in the country which at that time was participating in the CDC’s research on EVALI, so the staff were trained to look for it. A nurse asked me if I vaped. I told her yes…and something seemed to click. At that time I was vaping one cartridge every two to three days, but this was something I hadn’t even considered could be the cause so I hadn’t mentioned it before. I’d recently had a slight cough, which I figured was from vaping. But I had been trying really hard to suppress it, since coughing resulted in a lot of shortness of breath. Unfortunately, that might have been part of why all the debris settled into my lungs—the staff at Strong Memorial told me that coughing is the body’s way of clearing the lungs, and that in general you shouldn’t try to hold coughs in.
Despite regularly vaping for months, that discussion in the ER was the first time I had heard it could cause illness and EVALI. All my symptoms fit. They told me that it isn’t enough to simply stop vaping when you start to feel ill—quitting vaping will not stop the symptoms, and you will continue to decline until you get medical treatment. Plus, if you don’t get help in time, you can very easily lose a lung or even die.
The doctors started me on a course of antibiotics and gave me steroids to treat the EVALI, then put me on oxygen and IV medication to give my lungs time to heal and keep me hydrated. They discharged me on March 1—about a week and a half since I’d had that initial headache—after it was clear I could keep food down and move a bit.
I woke up gasping for breath…again
Unfortunately, my recovery didn’t continue to go as well at home. Once more on March 11, I woke up with that terribly familiar feeling of not being able to breathe. I was taken by ambulance back to the hospital and readmitted. They ended up doing a bronchoscopy, a procedure where they stuck a tube down my nose into my lungs, to clean out my lungs. It was an incredibly traumatic and painful experience, but they were able to get out most of the infection. I was discharged again March 14.
It took about a month of recovery until I began to feel back to normal. But my doctors told me that it had been a close call and if I had waited just a couple more days to seek medical help, I likely would have died.
Back to hula hooping and punk shows
Since my experience, I’ve learned a lot about EVALI through talking with my doctors and doing my own research. I learned that no one really knows what exactly causes it, but 85% of EVALI patients used THC cartridges (as I did).
Research is ongoing, but the CDC has said EVALI may be due to unregulated chemicals in the liquid, or perhaps with the method vapes use to heat the liquid. Doctors aren’t sure why it only impacts some people and not others…but if you have a pre-existing condition, like asthma, this can put you at higher risk for EVALI.
Today I still have some scarring on my lungs but thankfully it doesn’t impact my ability to live my life. I carry a rescue inhaler just in case, and I still see a pulmonologist every six months. For now, it appears that I’ve fully recovered.
Still, this experience was a terrifying wakeup call about vaping. Not only will I never touch a vape pen again, I want to share my story to caution other people about what can happen. Vaping just isn’t worth the risk.
*I’ve gotten a lot of questions about where I got my vapes and if they were “black market” and that’s why I got sick. All of my vapes were legal, produced by reputable companies, and purchased from authorized vape shops. I want people to understand that anyone can get EVALI from any type of vape, even the regulated kinds.
- The 9 Best Habits to Make Your Lungs Stronger, from Doctors
- Here’s How Much Caffeine You Can Really Have in a Day
- Eating These Foods Can Lead to Premature Death, Says New Study
- 12 Sustainable Wellness Gifts This Holiday Season
CDC: "Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products"
CDC: "EVALI FAQ"